Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 14, NWS Lubbock, TX

November 2, 201718 counties in Texas

NWS Lubbock, TX issued this red flag warning at Nov 2, 2017, 12:09 PM CDT for 18 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 2017, 12:09 PM CDT (17:09 UTC)
Expired
Nov 2, 2017, 5:00 PM CDT
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 24 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3426 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS84 KLUB 021709
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
Issued by National Weather Service SAN ANGELO TX
1209 PM CDT Thu Nov 2 2017

TXZ027>044-022200-
/O.NEW.KLUB.FW.W.0014.171102T1709Z-171102T2200Z/
Bailey-Lamb-Hale-Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-
Crosby-Dickens-King-Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1209 PM CDT Thu Nov 2 2017

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON FOR
MUCH OF CENTRAL AND SOUTHERN SOUTH PLAINS AND WESTERN ROLLING
PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES 
OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect until 5 PM CDT this afternoon. 

* Wind...Westerly at 20 to 30 MPH with gusts as high as 35 MPH. A
  weak front will bring a northerly wind shift late this 
  afternoon into this evening.

* Humidity...10 to 15 percent.

* Fuels...Dry

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Nov 2, 6:21 AM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Nov 2, 6:21 AM CDT, 5 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
621 AM CDT Thu Nov 2 2017

.AVIATION...
VFR conditions in place all three TAF sites and will remain so
through the day. Expect breezy west wind 15 to 25 with gusts to 30
knots at KLBB and KPVW while KCDS remains closer to 20 knots
through the day. A cold front will push across KCDS and KPVW early
tomorrow morning which may result in MVFR ceilings. East wind and
increased moisture behind the front usually results in ceilings
around sunrise and have added for those two TAF sites. KLBB is far
enough west that uncertainty on low clouds remains higher and have
not included at this time as a result. Most favored time at KLBB
would be right around 12 UTC/7 am CDT. Any low clouds that do
develop will take a while to burn off at the TAF sites but VFR
conditions should develop beyond the end of this TAF cycle.

Jordan

&&

.PREV DISCUSSION... /issued 339 AM CDT Thu Nov 2 2017/

DISCUSSION...
The warmth and the wind certainly didn't disappoint yesterday, and
it was still mild late tonight with breezy southwesterly winds
holding 08Z temperatures into the 50s and 60s. Given little change
to the large scale weather pattern, we will see another warm, dry
and windy day today. Temperatures should peak within a couple of
degrees of what was experienced on Wednesday, with highs ranging
from the upper 70s near the TX/NM line to middle and upper 80s in
the Rolling Plains. The latest projections do show slightly weaker
low-level height/pressure gradients than Wednesday, and this is
backed up with lower objective (and MOS) wind speed output. So,
winds should be a bit lower than yesterday, though still in the
breezy to low-end windy category, generally sustained in the 15 to
25 mph range through much of the day. These conditions will again
elevate the fire danger this afternoon as RH values dip into the
teens.

A little wrinkle in the forecast will occur tonight as the southern
flank of a Canadian airmass currently advancing into northern Kansas
early this morning backdoors into the CWA. There is decent agreement
that the front should stall Friday morning after pushing through the
Rolling Plains and making it at least to the I-27 corridor. Stout
zonal flow aloft will keep this cooler airmass from moving much
further than that and in fact the dry and breezy westerly flow
should tend to scour out the cooler air over much of the Caprock
Friday afternoon. However, off the Caprock a bout of morning
stratus followed by light and relatively moist upslope flow will
keep highs down in the 60s and lower 70s, while upper 70s and
lower 80s return to the South Plains.

The cooler air will be fully dislodged east of the CWA early
Saturday as southwesterly flow aloft develops in advanced of western
troughing. We may see periods of middle and high level Pacific
moisture bringing some clouds through the upper half of the
troposphere, but the downsloping low-level flow will push highs well
into the 80s at most spots over the weekend. A few spots off the
Caprock could even threaten the 90 degree mark. These warm
temperatures (today and again over the weekend) will approach and
may break records as most of the records through early November
reside in the middle to upper 80s, with a few lower 90s at
Childress.

The medium range NWP are now in better agreement that one shortwave
trough ejecting from the west will send another backdoor cold front
into the region late Sunday into Monday. Current projections are
fairly similar to tonight's/tomorrow's cool air intrusion, with
the greatest cooling expected around Childress, while the
southwest South Plains may experience little to no cooling
effects. The mean western trough is then progged to be kicked east
by early next week, though there remains some modest timing/track
differences. The GFS resides on the quicker side which would
bring a stronger cool surge of Canadian air into the South Plains
during the day Tuesday, while the slower/deeper ECMWF delays the
FROPA by 12-18 hours. Hence, temperatures Tuesday remain a bit of
a wild card before temperatures likely drop below average by
Wednesday. At this point we have accepted the blended guidance
Tuesday which resides somewhere in the middle. Regardless, even
the slower and deeper ECMWF translates the upper level
disturbance by well to our north, so dry conditions will likely
persist through the next 7 days.

FIRE WEATHER...
It will be another warm, dry and breezy to windy day today which
will result in a period of elevated to occasionally critical fire
weather this afternoon. Temperature and humidity levels are
expected to be close to Wednesday's values, but the downslope
westerly winds should be a bit weaker than yesterday, generally
sustained in the 15 to 25 mph range. Where the warmest and driest
(RH values likely dipping to 10 to 15 percent) conditions occur
across the South Plains and Rolling Plains, it is uncertain
whether they will be able to muster 3+ hours of critical winds
(sustained at 20+ mph at the 20 foot level). Hence, we have opted
not to hoist a Red Flag Warning today. However, we will be issuing
a Fire Danger Statement (RFD) valid from midday to 7 pm. Winds
will quickly diminish this evening bringing an end to the
heightened fire danger.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23/23/14
Hazardous weather outlook, Nov 2, 4:39 AM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
439 AM CDT Thu Nov 2 2017

TXZ021>044-030945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
439 AM CDT Thu Nov 2 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Warm, dry and gusty westerly winds will create periods of elevated
to critical fire weather this afternoon. A fire danger statement
is in effect for the South Plains, Rolling Plains and much of the
southern Texas Panhandle from midday to 7 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread hazardous weather is not expected at this time.

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.